Intoxication with Cocaine and Amphetamines
Cocaine & Amphetamine Use: Growing Problem
The use of cocaine and amphetamines continues to be a difficult problem. Amphetamines and cocaine share many pharmacological properties; however, amphetamines have become increasingly popular over the years, surpassing that of cocaine, and more and more “designer” amphetamines have been hitting the market, including mahuang, LSD, mescaline, ephedra, khat, and psilocybin. Director of the Medical ICU/APCU at Maricopa Medical Center in Phoenix, Richard W. Carlson, M.D., Ph.D. and colleagues discuss the medical problems associated with cocaine and amphetamine use in their article “Intoxication with Street Drugs: Cocaine and Amphetamines.”1
History of Cocaine and Amphetamines
The coca plant, from which cocaine is derived, has been used in South America for medicinal purposes for over 3,000 years. In 1860, a German chemist isolated the pure alkaloid, and an assortment of products were sold in the United States and Europe that contained cocaine, before it was known that its effects were addictive.1 In 1887, benzedrine, a synthetic amphetamine, was used widely as a nasal decongestant.1 Other products containing the agent were available for the treatment of asthma, headache, and fatigue during the early to mid-twentieth century.1 They were eventually banned when their addictive properties were recognized. However, amphetamines are relatively simple to manufacture at home. Cocaine is predominantly used by the oral, nasal, mucosal, and inhalational routes, while amphetamines are usually inhaled, snorted, smoked, ingested, or injected intravenously.1
According to Carlson and colleagues, the toxicity of cocaine and amphetamines is related to the uncontrolled stimulation of the sympathetic nervous system.1 Effects range from the cardiovascular system to the central nervous system (CNS), and include seizures and hyperthermia.1 Other findings report that euphoria, restlessness, pressured speech, and behavioral changes are also effects, as well as tachycardia, hypertension, tremulousness, and agitation.1 Carlson and colleagues state that some “bizarre” effects include bruxism, choreoathetoid movements, and localized vasospasm.1 Seizures and cardiac arrhythmias are common.1
Treatment of Cocaine and Amphetamine Use
Patients who are suspected of a cocaine or amphetamine toxicity should be evaluated quickly with a priority-based plan of management, states Carlson and colleagues.1 There are multiple CNS complications that result from the toxicity of cocaine and amphetamines, including agitation, delirium, and seizures, of which control of must be gained immediately.1 Usually, adequate sedation using intravenous doses of a rapid-acting benzodiazepine, such as lorazepam, is used.1 This may also help stabilize the patient’s blood pressure and control tachycardia.1 It is important for ED doctors to stay away from haloperidol and other antipsychotic agents as they increase a patient’s risk of seizure.1 When the patient is stable enough for transport, a CT scan of the head, chest, and abdomen should be done, especially if the patient has experienced a seizure, severe hypertension, and other neurological symptoms.1
Tachycardia and hypertension are almost always found in toxicity cases.1 Primary management includes sedation with benzodiazepines.1 Continuous ECG monitoring is also important. With more severe toxicity, supraventricular and ventricular arrhythmias, as well as extreme hypertension may be present and should be treated with lidocaine, amiodarone, or sotalol.1 Long-term use of cocaine may accelerate the onset of atherosclerosis, and patients may have signs of myocardial ischemia and infarction.1 Therefore, nitrated, calcium channel blockers, and opiates may be used as treatment, as well as nitroprusside and phentolamine in emergency situations.1
Cocaine and Amphetamine Toxicity
According to Carlson and colleagues, pulmonary complications due to toxicity include hyperpnea and tachypnea.1 Aspiration pneumonitis is also a risk, as well as coma.1 Endotracheal intubation should be considered in patients who have severe CNS changes.1 Cocaine may induce acute respiratory distress syndrome, as well as noncardiogenic pulmonary edema.1 Patients with such symptoms should have a routine chest radiography, cardiac monitoring, and echocardiography.1
Regarding metabolic effects and temperature, diaphoresis, fever, vomiting, and diarrhea are very common.1 Although the patient’s blood pressure may be high, it is important to give them intravenous fluid.1 Also, hyperthermia should be treated aggressively.1
With cocaine use, and more specifically amphetamine use, on the rise, it is important for ED doctors to understand how to treat symptoms of toxicity quickly and efficiently.
 Carlson, R.W.; Atodaria, S.; Srivatsav, N.; and Andhavarapu, S. (2009, Feb. 1). Intoxication with Street Drugs: Cocaine and Amphetamines. Psychiatric Times. Retrieved from http://www.psychiatrictimes.com/cocaine-related-disorders/content/article/1145425/1372099.
 Weil A. Letters from the Andes: the new politics of coca. New Yorker. May 15, 1995:70-80. cocaine.